Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 101, NWS Norman, OK

May 6, 2024Grant County, Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at May 6, 2024, 7:11 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2024, 7:11 PM CDT (00:11 UTC)
Expired
May 6, 2024, 8:00 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:05 PM CDTTornado Watch PDSSPC12 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3547 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
8.3
Supercell composite
27.3

Open this sounding in Storm Lab

The text

As transmitted.

318 
WFUS54 KOUN 070011
TOROUN
OKC053-071-070100-
/O.NEW.KOUN.TO.W.0101.240507T0011Z-240507T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
711 PM CDT Mon May 6 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Western Kay County in northern Oklahoma...
  Southeastern Grant County in northern Oklahoma...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Jefferson, moving northeast at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Blackwell, Tonkawa, Lamont, Braman, Deer Creek, Jefferson, and
  Nardin.

This includes Interstate 35 between mile markers 214 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3661 9777 3674 9781 3696 9735 3669 9724
TIME...MOT...LOC 0011Z 244DEG 30KT 3670 9775 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Bunker
2 follow-up statements
964 
WWUS54 KOUN 070026
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
726 PM CDT Mon May 6 2024

OKC053-071-070100-
/O.CON.KOUN.TO.W.0101.000000T0000Z-240507T0100Z/
Kay OK-Grant OK-
726 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN
KAY AND SOUTHEASTERN GRANT COUNTIES...

At 726 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Lamont, moving northeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Blackwell, Tonkawa, Lamont, Braman, Deer Creek, and Nardin.

This includes Interstate 35 between mile markers 214 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3662 9769 3677 9771 3696 9735 3669 9724
TIME...MOT...LOC 0026Z 246DEG 29KT 3674 9761 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Bunker
691 
WWUS54 KOUN 070045
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
745 PM CDT Mon May 6 2024

OKC053-071-070100-
/O.CON.KOUN.TO.W.0101.000000T0000Z-240507T0100Z/
Kay OK-Grant OK-
745 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN
KAY AND SOUTHEASTERN GRANT COUNTIES...

At 745 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Nardin, moving northeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Blackwell, Tonkawa, Lamont, Braman, Deer Creek, and Nardin.

This includes Interstate 35 between mile markers 214 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3664 9757 3685 9755 3696 9735 3669 9724
TIME...MOT...LOC 0045Z 236DEG 30KT 3681 9743 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Bunker

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 6:49 PM CDT, 22 minutes earlier.

Area forecast discussion, May 6, 6:49 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
Issued by National Weather Service Lubbock TX
649 PM CDT Mon May 6 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 132 PM CDT Mon May 6 2024

**SIGNIFICANT SEVERE WEATHER EXPECTED TODAY AND TONIGHT**

SUMMARY - All the ingredients still appear to be coming together for
a significant severe event as a potent shortwave trough ejects into
the plains later this afternoon. Ahead of this feature, moisture
advection is underway with low stratus seen across much of the
forecast area. Moisture advection will continue through the day,
contributing to strong instability by peak daytime heating. Wind
fields will also be strong, with large, curved hodographs seen in
model soundings across much of the area, especially towards and
after 00z as the low level jet ramps up.

With high confidence that the necessary ingredients will be there,
the biggest question mark remaining is storm coverage and how far
south storms will develop as the greatest forcing from the trough
passes largely to our north, i.e. will we see widespread
thunderstorm development or just a couple scattered (likely intense)
storms. For now, it appears storm coverage will be greatest closer
to the Kansas border, tapering to isolated near and south of I-40.
Storm mode is a secondary uncertainty, with several of the CAMs
suggesting a faster transition to a more linear mode across northern
Oklahoma, which could decrease the hail threat but increase the wind
threat (lower probability scenario for now). Tornadoes will be
possible with either storm mode.

SEVERE HAZARDS - The overall environment will support large to giant
hail (>3" in diameter) and significant, long-track tornadoes with
any discrete supercell that develops. Damaging wind gusts will also
be a concern, especially if we see high-precipitation supercells
and/or a transition to more linear modes later on. The environment
will remain supportive of severe weather, including tornadoes, well
after dark. In fact, the tornado environment will only become more
favorable after dark as low-level wind shear maximizes and influx of
a moist and unstable airmass continues. Additionally, thunderstorms
will be capable of very heavy rainfall which could lead to localized
flooding, especially in areas that have seen excessive rainfall
recently.

STORM MOTION - Storm motion will generally be northeast or east-
northeast at 40-50 mph, with right-moving supercells moving east or
east-northeast at 30-35 mph.

TIMING - Convective development is expected first across northwest
and/or western OK by 2-4 PM as the initial forcing with the
shortwave impinges on the dryline. These storms will continue
east- northeastward into north-central OK by early evening (6pm to
midnight). There is a lower risk for more isolated thunderstorms
developing out ahead of the main line in northern/central OK
between 4-8 PM. The threat could linger past midnight across
eastern/southeastern parts of the area, but uncertainty is greater
here on if we will see storms develop this far south and east.

Bottom line: Not everyone will see a storm today, but any storm that
develops will be capable of significant severe weather and should be
taken seriously this afternoon through late this evening!

Day/Ware

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 132 PM CDT Mon May 6 2024

Fair weather is expected Tuesday with sunny skies and highs in the
80s.

Another upper short wave will pass by on Wednesday, bringing the
next chance of showers and storms to southeast portions of the
forecast area. An early cold front will be draped southeast of the I-
44 corridor by noon, keeping moisture (and, thus, storm chances)
confined to areas southeast of the front. Instability and shear will
support severe weather with these storms, with large hail and
damaging wind gusts the main threat.

After Wednesday, precipitation chances drop off with only low PoPs
scattered here and there (peaking around 30% this weekend). For now,
nothing stands out to indicate any severe risk after Wednesday.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Mon May 6 2024

Severe thunderstorms remain expected across most of the terminals,
with very strong winds/shear, hail, heavy rain, and tornadoes all
possible. Sites to the south and west do not have as favorable
thunderstorm probabilities. Storms should generally end after
midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  54  81  64  79 /  50   0   0  10
Hobart OK         51  83  57  81 /  20   0   0   0
Wichita Falls TX  55  84  66  82 /  20   0   0  10
Gage OK           49  85  51  78 /  10   0   0   0
Ponca City OK     51  81  58  77 /  80   0  10  10
Durant OK         67  85  68  87 /  30   0  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...WFO Lubbock
Hazardous weather outlook, May 6, 4:01 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
401 PM CDT Mon May 6 2024

OKZ004>048-050>052-TXZ083>090-072115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
401 PM CDT Mon May 6 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and western north Texas should prepare for severe weather
operations.

.Thunderstorms...
A significant severe weather outbreak, with potentially two
rounds, is expected to impact Oklahoma and possible far northern
Texas through the evening hours. The atmospheric environment will
support storms with strong, long-lived tornadoes, destructive
very large hail, and damaging wind gusts 80 mph or greater.

Thunderstorms will develop across northwest and west-central
Oklahoma through late afternoon, moving eastward into central and
northern Oklahoma during the evening. An isolated storm or two is
also possible farther south across southwest Oklahoma and western
north Texas. A potential second round of severe thunderstorms
appears possible across central into south central and southeast
Oklahoma late evening and overnight.

.Excessive Rainfall...
Long-lived severe thunderstorms could produce rainfall amounts of
two to four inches, with locally higher amounts possible.
Excessive rainfall could lead to flash flooding this afternoon and
into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Strong to severe storms are possible across southeast Oklahoma
Wednesday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 6, 6:36 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
636 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             3 S Canton              36.01N 98.58W
05/06/2024  M2.75 Inch       Blaine             OK   Trained Spotter

            Twitter photo with noted melting; time
            estimated based on radar.

&&

JH
Local storm report, May 6, 6:38 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
638 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             Okeene                  36.12N 98.32W
05/06/2024  E1.25 Inch       Blaine             OK   Emergency Mngr

            photo relayed through NWSchat.

&&

JH
Local storm report, May 6, 6:39 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
639 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             1 W Oakwood             35.93N 98.73W
05/06/2024  E1.25 Inch       Dewey              OK   Public

            Report from mPING.

&&

JH
Local storm report, May 6, 6:46 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
646 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tornado          4 SE Okeene             36.08N 98.27W
05/06/2024                   Blaine             OK   Broadcast Media

&&

JH
Local storm report, May 6, 6:48 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
648 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Okeene                  36.12N 98.31W
05/06/2024  E1.75 Inch       Blaine             OK   Fire Dept/Rescue

&&

JH
Local storm report, May 6, 7:01 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
701 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             2 W Southard            36.06N 98.52W
05/06/2024  E1.50 Inch       Blaine             OK   Public

            Report from mPING.

&&

JH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:07 PM CDTFlash Flood WarningOUNBlaine, Dewey3 hr
May 6, 7:10 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major35 min
May 6, 7:17 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Garfield, Kingfisher, Major43 min
May 6, 7:22 PM CDTTornado WarningOUNGarfield38 min
May 6, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey48 min
May 6, 7:36 PM CDTTornado WarningOUNBlaine, Custer39 min
May 6, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGrant, Kay46 min
May 6, 7:49 PM CDTFlash Flood WarningOUNBlaine, Garfield, Kingfisher, Logan, Major4 hr
May 6, 7:50 PM CDTTornado WarningOUNGarfield, Noble40 min
May 6, 7:58 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Logan and 2 more47 min
May 6, 8:10 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Custer35 min
May 6, 8:20 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Garfield, Kay, Kingfisher, Logan and 2 more40 min
May 6, 8:27 PM CDTSpecial Weather StatementOUNKay48 min
May 6, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNKay, Noble45 min
May 6, 8:52 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Garfield, Kingfisher, Lincoln, Logan and 3 more38 min
May 6, 8:53 PM CDTTornado WarningOUNBlaine, Canadian, Kingfisher40 min
May 6, 9:00 PM CDTTornado WarningOUNKay30 min
May 6, 9:01 PM CDTFlash Flood WarningOUNNoble3 hr
May 6, 9:10 PM CDTFlash Flood WarningOUNBlaine, Canadian, Custer, Kingfisher, Logan, Noble and 1 more5 hr
May 6, 9:27 PM CDTSevere Thunderstorm WarningOUNCanadian, Garfield, Kingfisher, Lincoln, Logan, Noble and 2 more63 min
May 6, 9:35 PM CDTSpecial Weather StatementOUNCaddo40 min
May 6, 10:03 PM CDTSpecial Weather StatementOUNJackson42 min
May 6, 10:07 PM CDTSpecial Weather StatementOUNKiowa38 min
May 6, 10:09 PM CDTFlash Flood WarningOUNCanadian, Kingfisher, Lincoln, Logan, Payne6 hr
May 6, 10:18 PM CDTSevere Thunderstorm WarningOUNKingfisher, Lincoln, Logan, Payne42 min
May 6, 10:21 PM CDTSpecial Weather StatementOUNCaddo39 min
May 6, 10:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Washita48 min
May 6, 10:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNKingfisher, Lincoln, Logan, Oklahoma, Payne45 min
May 6, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Canadian, Cleveland, Grady, McClain, Oklahoma32 min
May 6, 10:59 PM CDTTornado WarningOUNLincoln46 min
May 6, 11:13 PM CDTSpecial Weather StatementOUNCotton32 min
May 6, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNLincoln40 min
May 6, 11:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Cleveland, Grady, McClain, Oklahoma51 min
May 6, 11:29 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNCanadian, Cleveland, Grady, McClain31 min
May 6, 11:43 PM CDTTornado WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie32 min
May 6, 11:54 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole51 min
May 6, 11:55 PM CDTSpecial Weather StatementOUNCotton35 min
May 6, 11:56 PM CDTFlash Flood WarningOUNLincoln5 hr
May 6, 11:58 PM CDTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma3 hr
May 7, 12:05 AM CDTTornado WarningOUNLincoln, Pottawatomie12 min
May 7, 12:18 AM CDTSpecial Weather StatementOUNCleveland27 min
May 7, 12:34 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNPottawatomie, Seminole41 min
May 7, 12:50 AM CDTFlash Flood WarningOUNPottawatomie, Seminole5 hr
May 7, 12:50 AM CDTSpecial Weather StatementOUNStephens25 min
May 7, 1:02 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole33 min
May 7, 1:11 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens49 min
May 7, 1:44 AM CDTTornado WarningOUNHughes13 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.